Question Hello, my grandfather has liver cancer and his tumor marker went from 4000 to 50,000 in about two month and his bilirubin is 40.0mg/dl. The doctor told us that they can't treat his cancer because bilirubin is so high. Is there anything that can be done ? We have been seeing primary doctor for almost 5 month and we were never told he had cirrhosis with hypertenison. Doctor have prescribed pravastatin tab 40mg which I think damage the liver.
Answer The only thing that can be done if he has advanced liver cancer is to try to drain a bile duct. An invasive radiologist could tell if this were possible. Sometimes the cancer destroys so much liver that there is no gain from draining the bile ducts. Other times, you can put a tube in a dilated duct and drain the bile, and this might bring the bilirubin down. If he has cirrhosis he might not even be a candidate for trying to drain the bilary tree. Pravistatin can damage the liver, but that usually happens very soon after you start taking it. Most people who are on it for a few months and don't have a reaction will not have a reaction after that.
I can answer almost all questions related to the treatment and natural course of most kinds of cancer, especially cancers of prostate, colon, lung and breast.
I have been a practicing medical oncologist for 36 years, and have been chief of service at a major medical center for 25 years. I've also done research in cancer treatments.
Organizations American Society of Clinical Oncology
Publications New England Journal of Medicine
American Journal of Medicine
Journal of the American Society of Clinical Oncology
Education/Credentials MD, Stanford University
Internal Medicine residency, St. Louis University School of Medicine, St. Louis, MO
Medical Oncology Fellowship, Roswell Park Cancer Institute, Buffalo, NY
Awards and Honors America's Best Physicians, last 14 years